Opportunistic infections – most notably tuberculosis and cryptococcal meningitis – are the main cause of neurological problems in patients starting HIV treatment in South Africa, investigators report in the online edition of AIDS.
A quarter of patients who were diagnosed with a neurological disorder died, and a fifth were lost to follow-up. These rates were much higher than those seen in the general population of patients starting antiretroviral therapy.
“This is, to our knowledge, the first prospective study describing the spectrum of neurological disorders within the first years of ART,” write the investigators, “TB and cryptococcal meningitis together accounted for at least 60% of cases.”
Historically, neurological disease was an important cause of illness and death in patients with HIV. However, improved therapy of opportunistic infections and the advent of effective HIV treatment have led to significant falls in the number of new cases of conditions such as dementia.
But patients with HIV, especially in resource-limited settings, remain at high risk of developing neurological disorders.
Tuberculosis (TB) can cause central nervous system complications. Moreover, patients with weak immune systems have a higher risk of developing an immune reconstitution inflammatory syndrome (IRIS) after starting antiretroviral therapy. Neurological IRIS associated with TB or cryptococcus has been observed.
In addition, the anti-HIV drug efavirenz (Sustiva, also in the combination pill Atripla) has been associated with neurological symptoms such as sleep disturbances or changes in mood.
Little is known about the spectrum of neurological disorders that develop in patients starting HIV therapy in South Africa.
Therefore, researchers from the GF Joote Hospital in Cape Town, South Africa, prospectively followed patients starting antiretroviral therapy over a twelve-month period in 2007-2008. They recorded the incidence of neurological disorders, the causes, treatment and outcomes.
A total of 75 patients developed neurological disease, and the overall incidence was 23 cases per 1000 person-years of follow-up. The investigators believe that this is likely to be an underestimate. Patients with mild or moderate neurological deterioration were probably missed, and those with the most severe disease could have died at home without receiving a diagnosis or care.
The patients had a median CD4 cell count of 64 cells/mm3 at the time that neurological disease was diagnosed.
Consistent with such severe immune suppression, 36% of disease involved tuberculosis and 24% cryptococcal meningitis. Brain lesions accounted for 13% of cases, and psychosis 9%.
TB-IRIS was diagnosed in 16 (21%) of patients. Most (13) were treated with corticosteroids and after six months 15 individuals were still alive. The other patient was lost to follow-up.
Five patients (7%) developed a cryptococcal IRIS. Only one of the patients received therapy with corticosteroids.
“No patients in our cohort who presented with IRIS died during 6-months follow-up and only one patient with TB-IRIS and one with CM-IRIS were lost to follow-up,” comment the researchers.
Lesions were the cause of neurological disease in ten patients (13%). Toxoplasmosis was identified as the cause in one individual. Two patients died.
Overall, nine (12%) of patients were diagnosed with psychosis. Five of the cases were attributed to therapy with efavirenz, one case to isoniazid, and two cases to HIV itself.
After six months, 57% of patients were alive, 23% had died and 20% were lost to follow-up. These outcomes were much poorer than those seen in the general cohort of patients starting HIV therapy. Only 8% of these individuals died and between 3 and 5% were lost to follow-up.
“In our setting, opportunistic infections, notably TB and cryptococcus were the most important causes for neurological deterioration during the first year of ART,” conclude the investigators.
They believe that their study “has particular relevance to ART programmes in high TB prevalence regions. We highlight the challenges associated with the management of these patients in resource-constrained settings”.
Asselman V et al. Central nervous system disorders after starting antiretroviral therapy in South Africa. AIDS, online edition: DOI:10.1097/QAD.0b013e328340fe76, 2010 (for the study’s free abstract, click here).